Secondary Logo

Toxicology Rounds: Who Said the Opioid Crisis Couldn't Get Any Worse?

Gussow, Leon MD

doi: 10.1097/01.EEM.0000508281.75514.70
Toxicology Rounds

Dr. Gussowis a voluntary attending physician at the John H. Stroger Hospital of Cook County in Chicago, an assistant professor of emergency medicine at Rush Medical College, a consultant to the Illinois Poison Center, and a lecturer in emergency medicine at the University of Illinois Medical Center in Chicago. Read his blog atwww.thepoisonreview.com, follow him on Twitter @poisonreview, and read his past columns athttp://bit.ly/EMN-ToxRounds.

Figure

Figure

Figure

Figure

The opioid crisis, already the worst man-made epidemic in history, suddenly became more dramatically alarming.

Canadian authorities in Vancouver announced in August that they had seized one kilogram of the synthetic opioid carfentanil. The stash had been concealed in a shipment of printer parts sent from China and was addressed to a man in Calgary.

The Canadian police noted that this one kilogram (2.2 pounds) of carfentanil was the equivalent of 50 million fatal doses. This was frightening, even allowing for the hyperbole that often accompanies drug seizure announcements. Carfentanil is without doubt the most dangerous drug available.

Carfentanil is not marketed for use in humans; it is often called “elephant tranquilizer,” and is a veterinary formulation for sedating large animals such as moose, buffalo, rhinoceroses, and, yes, elephants. It was developed by the Janssen Pharmaceutical Company in the 1970s, and made available to veterinarians under the brand name Wildnil in 1986.

Carfentanil, a fentanyl analogue, is said to be 100 times more potent than fentanyl and 10,000 times more potent than morphine. The lethal dose in humans is the size of a grain of salt. Carfentanil is so dangerous that after samples of “heroin” tested in Ohio were shown to contain the drug, the state's attorney general ordered law enforcement officers to stop field-testing confiscated opiates so they would not be exposed by inhalation or external contamination.

Back to Top | Article Outline

‘Heroin’ Overdoses

Within months of the Vancouver seizure, some parts of the United States recorded a marked increase in “heroin” overdoses and deaths. Western Pennsylvania reported 20 fatal “heroin” overdoses that might have involved carfentanil. Milwaukee County in Wisconsin reported 19 similar fatalities (including eight in one week alone.) The incidence of such cases was a marked jump from what had been seen.

The Cincinnati area saw more than 200 cases, including three deaths, over two weeks in late summer. The county coroner, working with Sen. Robert Portman's office, was able to obtain laboratory standards of carfentanil against which to test clinical specimens, and confirmed at least eight carfentanil-related deaths since July.

Carfentanil has not been studied in humans, so not much is known about its toxicology, pharmacokinetics, and optimal treatment. One case of human exposure was reported, where a 42-year-old veterinarian used medicated darts (1.5 mg carfentanil citrate and 50 mg xylazine hydrochloride) to sedate elk for infectious disease testing. (Am J Emerg Med 2010;28[4]:530.) An errant dart became embedded in a tree, and the man contaminated his face, eyes, and mouth with liquid drug as he was pulling it out. Despite immediate external decontamination, he became drowsy within several minutes. Coworkers administered 100 mg parenteral naltrexone, the antidote supplied with the carfentanil formulation and typically used to reverse narcotization in animals. The man was taken to the hospital, remained asymptomatic, and was discharged after 24 hours of observation.

That paper cites reports in the veterinary literature of renarcotization occurring in large animals two to 24 hours after opiate reversal with naltrexone. Other authors have speculated that this might be because of an active metabolite or drug release from an anatomic reservoir. My guess is simply that the effects of carfentanil last longer than those of naltrexone, and renarcotization is seen when the antidote wears off. This suggests that the duration of action of carfentanil is prolonged compared with fentanyl, at least in large animals like elk. We don't know whether the same is true in humans.

Given the limitations of our knowledge, what can we say about managing patients exposed to the drug? Carfentanil is such a potent opiate mu-receptor agonist that reversing effects such as respiratory depression may require larger doses of naloxone than we are accustomed to giving. A common naloxone regimen is to start with 0.4 mg and titrate up. Some groups recommend starting with 0.04 mg as the initial dose. This protocol may have to be rethought if carfentanil begins showing up in more samples of “heroin” and other opiates.

Back to Top | Article Outline

Reversing Opiates

Shan Yin, MD, MPH, the medical director of the Cincinnati Drug and Poison Information Center, told me that patients they have seen with presumed carfentanil exposure required up to 18 mg of naloxone to reverse opiate effects, and we have been taught that 10 mg is the maximum required dose.

Carfentanil may also have implications for giving naloxone to patients to keep at home. If the drug becomes more prevalent, dispensing one or two 2 mg doses of intranasal naloxone will probably be grossly inadequate. The cost of naloxone has skyrocketed in the past year or two since these take-home programs became popular, and increased dosage requirements may put a financial strain on patients and municipalities. Nevertheless, hospital emergency departments in epidemic areas should consider supplementing the naloxone stocks they have on hand.

Carfentanil may alter the entire way we look at opiate abuse and toxicity. Tim Ingram, the health commissioner of Hamilton County, OH, told the Canadian Broadcasting Company, “We may be seeing a whole new shift in street drugs in our culture, moving away from traditional heroin and so forth to the synthetic opioids which are much more potent, faster to market, and at less cost.”

I think Mr. Ingram is right. We will soon have to re-evaluate our entire approach to managing these patients.

Copyright © 2016 Wolters Kluwer Health, Inc. All rights reserved.